Alert archive / Michigan / Storm Watches in 2012

Storm Watch 1, NWS Detroit, MI

October 28, 2012

NWS Detroit, MI issued this storm watch at Oct 28, 2012, 3:39 AM EDT. It took effect at Oct 29, 2012, 8:00 PM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 28, 2012, 3:39 AM EDT (07:39 UTC)
In effect from
Oct 29, 2012, 8:00 PM EDT
Expired
Oct 29, 2012, 4:01 AM EDT
In force
Issued by
NWS Detroit, MI

What forecasters said that day

The local office's own words before this storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this storm watch went out at Oct 28, 3:33 AM EDT, 6 minutes earlier.

Area forecast discussion, Oct 28, 3:33 AM EDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
333 AM EDT SUN OCT 28 2012

.SHORT TERM...TODAY AND TONIGHT

MODEST HEIGHT FALLS TODAY OVER SOUTHEAST MICHIGAN AS UPPER LEVEL
ENERGY/PV CONSOLIDATES OVER CENTRAL APPALACHIANS. STILL DEALING WITH
STRONG INVERSION AROUND 5000 FEET (SEE 00Z DTX SOUNDING)...WHICH
WILL CONTINUE TO ALLOW FOR SOME STRATUS DEVELOPMENT WITH THE
NORTHEAST FLOW PERSISTING OVER LAKE HURON AND 850 MB TEMPS FALLING
TO AROUND -4 C. WITH THE MODEST LOW LEVEL COLD ADVECTION
TODAY...LOOKING FOR MAXES TO TOP OUT IN THE UPPER 40S TO AROUND 50
DEGREES. DEEP MOISTURE WILL ATTEMPT TO BACK IN TONIGHT FROM THE
EAST...BUT PRECIPITATION WILL LIKELY HOLD OFF UNTIL AFTER 12Z
MONDAY. INCREASING CLOUDS (ESPECIALLY EAST) SHOULD HOLD MINS IN THE
30S TONIGHT.

&&

.LONG TERM...SUNDAY THROUGH FRIDAY

THE RECENT WATER VAPOR LOOP IS NOW SHOWING LONG WAVE TROUGH
AMPLIFICATION OVER THE LOWER TENNESSEE VALLEY. SATELLITE
REPRESENTATION OF THE CLOUD FIELD OVER THE EASTERN US IS ALSO
INDICATING INCREASING BAROCLINIC INSTABILITY. THE 00Z MODEL SUITE
CONTINUE TO SHOW PHASING BETWEEN THE MID LEVEL TROUGH WHICH WILL
ROTATE INTO THE SRN APPALACHIANS TODAY AND HURRICANE SANDY NOW OFF
THE COAST OF THE CAROLINAS. IT THIS PHASING AND STRENGTHENING
BAROCLINICITY ALONG THE EASTERN US WHICH WILL LEAD TO RAPID
INTENSIFICATION OF SANDY AS IT APPROACHES THE MID ATLANTIC AS A
HYBRID TROPICAL/EXTRATROPICAL CYCLONE. THE 00Z MODEL SUITE ALL TAKE
SANDY INLAND SOMEWHERE ALONG THE NEW JERSEY COAST MON NIGHT. THE
SYSTEM WILL THEN RETROGRADE TO THE WEST ON TUESDAY AS THE PHASING OF
MID LEVEL HEIGHT FIELDS RESULT IN A CLOSED CIRCULATION AND STRONG
POSITIVE PV ANOMALY OVER THE MID ATLANTIC. THE LATEST MODEL
SOLUTIONS INDICATE THE PRESSURE OF THE CYCLONE DROPPING ANYWHERE
FROM 948 TO 959 MB AS IT TRACKS ACROSS NJ...WHICH IS INCREDIBLY
DEEP. THE IMPACTS OF THIS SYSTEM WILL BE FELT ACROSS THE GREAT LAKES
REGION...WITH THE MAIN CONCERN BEING THE STRENGTH OF THE WINDS
MONDAY AND TUESDAY.

STRONG HIGH PRESSURE WILL REMAIN ANCHORED OVER THE UPPER MIDWEST AND
NRN ONTARIO OVER THE NEXT COUPLE OF DAYS. AS THE INTENSE SFC LOW
PUSHES INLAND ACROSS THE MID ATLANTIC...THE NORTHERLY GRADIENT WILL
STRENGTHEN SIGNIFICANTLY ACROSS SE MI. AT THIS STAGE IN THE
FORECAST...THE MAIN MODEL DIFFERENCES INVOLVE HOW QUICKLY THIS
SYSTEM WEAKENS AS IT HEADS INLAND AS THE OCCLUSION PROCESS TAKES
HOLD. EVEN THE NAM SOLUTION...WHICH WEAKENS THE SYSTEM MORE QUICKLY
THAN THE GFS AND ECMWF...STILL SHOWS 925MB WINDS INCREASING TO 50 TO
60 KNOTS OVER SE MI MON NIGHT INTO TUES MORNING. MODEL SOUNDINGS
SUGGEST A STEADY INCREASE IN WINDS ON MONDAY...POSSIBLY GUSTING OVER
30 MPH DURING THE AFTERNOON. THE STRONGEST WINDS ARE EXPECTED MON
NIGHT INTO TUESDAY...WHERE GUSTS MAY EXCEED 40 MPH. WIND HEADLINES
MAY EVENTUALLY BE NEEDED. A MAIN LIMITING FACTOR WILL BE MIXING
POTENTIAL IN THE BOUNDARY LAYER AS POTENTIAL PRECIP AND SFC-925MB
LAPSE RATES NEAR MOIST ADIABATIC SUGGEST LESS THAN IDEAL MIXING
POTENTIAL. LOCATIONS ALONG LAKE HURON IN THE THUMB WILL LIKELY SEE
THE STRONGEST GUSTS AS PROLONGED NORTHERLY FLOW AND BETTER MIXING
OVER THE LAKE WILL HAVE THE POTENTIAL TO BRING 50 TO 60 MPH WIND
GUSTS INLAND...WHICH MAY ALSO LEAD TO SOME SHORELINE EROSION AND
MINOR COASTAL FLOODING.

STRENGTHENING DEEP LAYER FRONTOGENESIS ASSOCIATED WITH AN
INTENSIFYING UPPER JET STREAK OVER THE EASTERN GREAT LAKES WILL
LIKELY CREATE A WIDESPREAD AREA OF RAIN JUST EAST OF SE MI BY
MONDAY. THE UPPER JET WILL SLOWLY PUSH WEST MON/MON NIGHT...WHICH
WILL ALLOW THE AREA OF RAIN TO GRADUALLY ADVANCE INTO THE FORECAST
AREA FROM EAST TO WEST. MODEL SOUNDINGS SUGGEST WET BULB COOLING
WILL BE SUPPORTIVE OF SOME SNOW MIXING IN MON NIGHT...MAINLY WEST OF
THE I-75 CORRIDOR. THE STRONGEST LIFT WILL OCCUR LATE MON NIGHT INTO
TUES MORNING AS MID LEVEL DEFORMATION NUDGES INTO THE EASTERN
SECTIONS OF THE FORECAST AREA. BY THIS TIME...HIGHER THETA E
ADVECTION FROM THE EAST WILL WARM THE LOW LEVELS AND BE SUPPORTIVE
OF PRECIP TYPE AS ALL RAIN TUESDAY. THE FORCING IS EXPECTED TO
WEAKEN DURING THE DAY TUES AS THE UPPER JET STREAK LIFTS OFF TO THE
NORTH. THE UPPER LOW AND WEAKENING OCCLUDED SFC LOW ARE FORECAST TO
LIFT INTO NEW YORK STATE BY WED...WITH LINGERING LOW LEVEL MOISTURE
AND CYCLONIC FLOW SUSTAINING AT LEAST A CHANCE OF SOME LIGHT SHOWERS
INTO WED NIGHT. DRIER AIR WILL THEN FUNNEL IN FROM THE WEST BY THE
END OF THE WEEK.

&&

.MARINE...

INTENSIFICATION OF SANDY OFF THE EAST COAST TODAY INTO MONDAY WILL
LEAD TO A STEADY INCREASE IN NORTHERLY WINDS OVER THE GREAT LAKES.
WHILE FORECAST CONFIDENCE IS HIGH THAT THIS SYSTEM WILL MAKE
LANDFALL OVER THE MID ATLANTIC MONDAY NIGHT...A GOOD DEAL OF
UNCERTAINTY REMAINS AS TO HOW FAR INLAND THIS MASSIVE STORM SYSTEM
WILL TRAVEL AND HOW QUICKLY IT WILL WEAKEN. BOTH OF THESE FACTORS
WILL IMPACT BOTH THE STRENGTH AND LONGEVITY OF THE NORTHERLY WINDS.
EVEN SO...CONFIDENCE IS HIGH ENOUGH TO ISSUE A GALE WARNING FOR MUCH
OF LAKE HURON...WITH THE POTENTIAL FOR STORM FORCE WINDS MONDAY
NIGHT INTO TUESDAY.  WINDS AND WAVES SHOULD QUICKLY DECREASE TUESDAY
NIGHT INTO WEDNESDAY AS THE STORM SYSTEM RAPIDLY WEAKENS AND LIFTS
NORTHEAST.

&&

.AVIATION...ISSUED 1200 AM EDT SUN OCT 28 2012

//DISCUSSION...

MOUNTING OBSERVATIONAL EVIDENCE OF STRATOCU FORMING IN THE LEE OF
SAGINAW BAY AND LAKE HURON SUPPORTS INCLUSION OF A CEILING IN THE
FORECAST THIS CYCLE, BUT A VFR CEILING IN THE 3500-4500 FT RANGE.
THESE ARE THE BASES REPORTED IN THE OBSERVATIONS AND SUPPORTED BY
THE 00Z DTX UPPER AIR SOUNDING. IT SHOWS A STRONG INVERSION CAPABLE
OF DUCTING THE CLOUDS NE TO SW THROUGH THE REGION DURING THE EARLY
MORNING HOURS BUT DRY ENOUGH IN THE LOW LEVELS FOR THE VFR CLOUD
HEIGHT. HIGH CLOUDS WILL THICKEN IN BETWEEN/OVER TOP THE STRATOCU
WITH A STEADY BUT LIGHT NORTH WIND AT ALL LOCATIONS THROUGH THE
MORNING. THE MAIN STORY BY AFTERNOON WILL BE NORTH WIND GUSTING TO
25 KNOTS AS THE BROAD REACH OF THE WIND FIELD FROM HURRICANE SANDY
BEGINS TO AFFECT SE MICHIGAN.

FOR DTW... COVERAGE OF VFR STRATOCU AROUND 4000 FEET WILL INCREASE
DURING THE EARLY MORNING AND DRIFT OVER DTW WITH MORE PERSISTENCE
BEFORE SUNRISE. THESE GENERAL VFR CEILING CONDITIONS ARE EXPECTED
THROUGH THE REST OF THE MORNING BEFORE MIXING HELPS PRODUCE
SCATTERED COVERAGE IN THE AFTERNOON. BY THEN, THE MAIN STORY WILL BE
NORTH WIND GUSTING TO 25 KNOTS UNTIL SUNSET BUT THEN REMAINING IN
THE 10 TO 20 KNOT RANGE THROUGH SUNDAY EVENING.

//DTW THRESHOLD THREATS...

* HIGH CONFIDENCE ON CEILING BELOW 5000 FEET DURING THE MORNING.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.

LAKE HURON...
     SMALL CRAFT ADVISORY...NEARSHORE WATERS FROM PORT AUSTIN TO PORT
     HURON INCLUDING OUTER SAGINAW BAY...UNTIL 4 AM MONDAY.

     GALE WARNING...LHZ362-LHZ363-LHZ421-LHZ441-LHZ442-LHZ443-LHZ462-
     LHZ463-LHZ464...FROM 4 AM MONDAY TO 8 PM MONDAY.

     STORM WATCH...LHZ362-LHZ363-LHZ421-LHZ441-LHZ442-LHZ443-LHZ462-
     LHZ463-LHZ464...FROM 8 PM MONDAY TO 8 PM TUESDAY.

     SMALL CRAFT ADVISORY...INNER SAGINAW BAY...UNTIL NOON MONDAY.

     GALE WATCH...LHZ361-LHZ422...FROM NOON MONDAY TO 8 PM TUESDAY.

LAKE ST CLAIR...
     GALE WATCH...FROM NOON MONDAY TO 8 PM TUESDAY.

MI WATERS OF LAKE ERIE...
     GALE WATCH...FROM NOON MONDAY TO 8 PM TUESDAY.

&&

SHORT TERM...SF
LONG TERM....SC
MARINE.......SF
AVIATION.....BT

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Oct 27, 3:51 PM EDT, 11 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
351 PM EDT SAT OCT 27 2012

MIZ047>049-053>055-060>063-068>070-075-076-082-083-280815-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
351 PM EDT SAT OCT 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE WIND GUSTS WILL REACH OR EXCEED 45 MPH MONDAY
NIGHT AND TUESDAY AS A STORM SYSTEM INTENSIFIES OVER THE MID
ATLANTIC.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-280815-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
351 PM EDT SAT OCT 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TONIGHT

SMALL CRAFT ADVISORIES ARE IN EFFECT FOR PORTIONS OF LAKE HURON.
PLEASE REFER TO THE LATEST MARINE FORECASTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A GALE WATCH IS IN EFFECT FOR LAKE HURON...LAKE ST CLAIR AND THE
MICHIGAN WATERS OF LAKE ERIE MONDAY MORNING THROUGH TUESDAY EVENING.
PLEASE REFER TO THE LATEST MARINE FORECASTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

MR

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 28, 3:39 AM EDTGale WarningDTX64 hr

Nearby

Storm Watches in Michigan, 2012Every storm watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.